Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Birmingham, AL

April 1, 20054 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Apr 1, 2005, 6:25 AM CST for 4 counties in Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2005, 6:25 AM CST (12:25 UTC)
Expired
Apr 1, 2005, 12:30 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Bullock County, AL, Lee County, AL, Macon County, AL, Tallapoosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 011227
FFWBMX
ALC011-081-087-123-011830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 AM CST FRI APR 1 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEE COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...OPELIKA...AUBURN
  TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...DADEVILLE...ALEXANDER CITY
  BULLOCK COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF UNION SPRINGS
  MACON COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF TUSKEGEE

* UNTIL 1230 PM CST

* AT 617 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JACKSONS
  GAP...SOCIETY HILL...SMITHS STATION...SALEM...NOTASULGA...NEW SITE
  AND CAMP HILL.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE POSSIBLE 
ACROSS LEE...TALLAPOOSA...BULLOCK...AND MACON COUNTIES THROUGH   
1230 PM CST.   THIS HEAVY RAINFALL ON TOP OF ALREADY NEARLY 
SATURATED SOILS WILL LIKELY CAUSE FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3197 8579 3207 8592 3206 8599 3226 8600
      3229 8593 3243 8601 3249 8588 3276 8590
      3277 8598 3275 8600 3311 8598 3312 8560
      3272 8564 3274 8513 3253 8501 3243 8544
      3203 8543 3202 8558 3189 8567 3189 8580

$$

KH/99

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 1, 4:57 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 1, 4:57 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 AM CST FRI APR 1 2005

.SHORT TERM...(TODAY THROUGH MONDAY)

ONE MORE DAY OF MESSY WEATHER BEFORE WE CAN ENJOY A DRY NICE
WEEKEND WITH COOLER TEMPERATURES. FOR NOW...WE HAVE TO DEAL WITH
THESE SHOWERS AND THUNDERSTORMS THROUGH MOST OF THE DAY TODAY. THE
GOOD NEWS IS THAT WE SEEM TO BE CUT OFF FROM THE UNSTABLE
AIRMASS...SO I DO NOT EXPECT ANY SEVERE STORMS TO DEVELOP OVER OUR
FORECAST AREA. THE BAD NEWS THOUGH IS THAT WE HAVE TO DEAL WITH
FLOODING. SOME OF THESE STORMS WILL PRODUCE PERIODS OF VERY HEAVY
RAIN IN A SHORT AMOUNT OF TIME. ALSO...WE COULD HAVE SOME TRAINING
EFFECTS THAT COULD MAKE MATTERS WORST. A FLOOD WATCH IS OUT FOR
MOST OF THE CWA UNTIL THIS AFTERNOON. ANOTHER PROBLEM IS THAT MOST
OF THE RIVERS UNDER OUR FORECAST AREA ARE EITHER FLOODING OR CLOSE
TO FLOOD. WE WILL MONITOR THESE RIVERS AND WILL ISSUE ADDITIONAL
FLOOD WARNINGS ACCORDINGLY. PEOPLE LIVING AT OR NEAR LOW LYING AREAS...
CREEKS...RIVERS...AND FLOOD PRONE AREAS SHOULD CLOSELY MONITOR THE
WEATHER FOR ANY POTENTIAL FLOOD WARNINGS ISSUED FOR YOUR COUNTY.
BE PREPARED TO TAKE ACTION...AND PLEASE...DO NOT DRIVE ACROSS
FLOODED AREAS. TURN AROUND DONT DROWN...

NOW...BACK TO THE FORECAST. MOST OF THE RAIN WILL BEGIN TO MOVE
OUT OF OUR AREA TONIGHT. AS THE LOW PRESSURE SYSTEMS MOVES OUT OF
OUR CWA...A TIGHT PRESSURE GRADIENT WILL DEVELOP OVER CENTRAL
ALABAMA. THIS WILL LEAD TO SOME GUSTY WINDS STARTING TONIGHT AND
CONTINUE THROUGH SATURDAY. THE WIND WILL BE STRONGER ON SATURDAY
DUE TO A COMBINATION OF THE TIGHT PRESSURE GRADIENT AND A LOW LEVEL
JET...WHICH SOME OF THE WINDS WILL MIX DOWN TO THE SURFACE. A LAKE
WILL ADVISORY WILL PROBABLY HAVE TO BE ISSUED...ALTHOUGH WE MAY
ACTUALLY REACH WIND ADVISORY CRITERIA. BY THIS EVENING...WE SHOULD
HAVE A BETTER IDEA ON WHICH CRITERIA WILL BE MET.

BESIDES THE STRONG WINDS ON SATURDAY...THE WEEKEND OVERALL LOOKS
REALLY GOOD. TEMPERATURES WILL COOL OFF INTO THE UPPER 30S AND
LOWER 40S DURING THE EVENING...AND WARM UP TO THE UPPER 50S TO MID
60S. SATURDAY LOOKS TO BE THE COOLER DAY DUE TO THE WINDS MAKING
THE TEMPERATURES FEEL MUCH COOLER. BY LATE SATURDAY...WINDS SHOULD
BEGIN TO DIE DOWN AND BY SUNDAY WILL BECOME CALM.  DRY CONDITIONS WILL
CONTINUE THROUGH EARLY NEXT WEEK...BUT TEMPERATURES WILL BEGIN TO
WARM UP.

.LONG TERM...(TUESDAY THROUGH THURSDAY)

THE NEXT WEATHER SYSTEM WILL APPROACH THE AREA ON WEDNESDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED...BUT OF COURSE WITH EVERY
SYSTEM THAT MOVES THROUGH THIS TIME OF THE YEAR...SEVERE WEATHER
COULD ALWAYS BE A POSSIBILITY. AS OF RIGHT NOW...IT DOESNT LOOK
TOO PROMISING...BUT IT IS TOO EARLY TO TELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  44  54  37 / 100  30  10  10
ANNISTON    67  44  55  37 / 100  30  10  10
BIRMINGHAM  69  43  56  37 / 100  30  10  10
TUSCALOOSA  69  44  59  38 / 100  20  10  10
CALERA      70  46  57  38 / 100  30  10  10
AUBURN      69  48  58  39 / 100  30  10  10
MONTGOMERY  72  47  60  38 / 100  20  10  10
TROY        72  49  60  38 / 100  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT
THIS AFTERNOON FOR CENTRAL ALABAMA.

&&

10/ARM
Hazardous weather outlook, Mar 31, 1:50 PM CST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 PM CST THU MAR 31 2005

ALZ011>015-017>050-011330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
150 PM CST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

A REPRIEVE FROM THE RAIN IS EXPECTED TO CONTINUE FOR CENTRAL ALABAMA
THROUGH LATE EVENING...THEN ANOTHER ROUND OF SEVERE WEATHER IS
EXPECTED DURING THE OVERNIGHT HOURS.  SOME STORMS MAY BE SEVERE...
WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.  ISOLATED
TORNADOES CANNOT BE RULED OUT...BUT NO WIDESPREAD OUTBREAK IS
EXPECTED.

FLOODING/FLASH FLOODING IS A MAJOR CONCERN FOR CENTRAL ALABAMA.
AN ADDITIONAL 1 TO 3 INCHES IS EXPECTED TO FALL ON ALREADY SATURATED
GROUNDS BEFORE FRIDAY AFTERNOON.  A FLASH FLOOD WATCH WILL BE ISSUED
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

STRONG WINDS MAY BE A CONCERN IN THE WAKE OF THE FRONT FRIDAY
AFTERNOON.  CONDITIONS SHOULD IMPROVE AFTER NOON ON FRIDAY AND NO
ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE NECESSARY TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:53 AM CSTFlash Flood WarningBMXDallas, Marengo, Perry6 hr
Apr 1, 3:53 AM CSTFlash Flood WarningBMXGreene, Hale, Sumter6 hr
Apr 1, 4:40 AM CSTFlash Flood WarningBMXAutauga, Elmore, Lowndes, Montgomery6 hr
Apr 1, 5:28 AM CSTFlash Flood WarningBMXJefferson, Shelby4 hr
Apr 1, 11:59 AM CSTFlash Flood WarningBMXBullock, Elmore, Lee, Macon, Montgomery, Russell and 1 more3 hr
Apr 1, 1:47 PM CSTSevere Thunderstorm WarningBMXMarion99 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.